Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 364, NWS North Platte, NE

August 4, 20095 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2009, 11:44 PM MDT for 5 counties in Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2009, 11:44 PM MDT (05:44 UTC)
Expired
Aug 5, 2009, 12:30 AM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Arthur County, NE, Cherry County, NE, Grant County, NE, Hooker County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 64 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 9:30 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:25 PM MDT, 9 hours 19 minutes earlier.

Area forecast discussion, Aug 4, 2:25 PM MDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT TUE AUG 4 2009

.SYNOPSIS...
CURRENT H5 ANALYSIS INDICATING LOW PRESSURE OVER THE SRN HUDSON
BAY...A WELL ESTABLISHED BERMUDA HIGH...HIGH PRESSURE OVER CENTRAL
NM AND A TROUGH OF LOW PRESSURE OFF THE COAST OF CALIFORNIA. THREE
MAJOR DISTURBANCES WERE NOTED...ONE OVER WRN ID...A SECOND OVER NRN
MO AND A THIRD OVER SRN ALBERTA. THE WRN IDAHO DISTURBANCE HAS MADE
IT TO NWRN WYOMING THIS AFTERNOON...PER WV IMAGERY. THIS
DISTURBANCE WILL BE THE TRIGGER FOR TSRA DEVELOPMENT ACROSS THE FCST
AREA LATER TONIGHT. LOW LEVEL SERLY WINDS HAVE DEVELOPED ACROSS THE
PANHANDLE THIS AFTERNOON AS HIGH PRESSURE BUILDS EAST ACROSS SOUTH
DAKOTA. THIS HAS ALLOWED MOISTURE TO BUILD INTO THE PANHANDLE THIS
AFTERNOON WITH DEW POINTS WELL INTO THE 50S.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH FRIDAY...THROUGH THURSDAY
NIGHT...FAVORABLE CONDITIONS REMAIN IN PLACE FOR THUNDERSTORM
COMPLEXES IMPACTING THE FORECAST AREA EVERY 18 TO 24 HOURS. FOR
TONIGHT...UPSTREAM DISTURBANCE...OVER CODY WYOMING ATTM...WILL TRACK
TO THE EAST SOUTHEAST INTO ERN WYOMING THROUGH 00Z TONIGHT. AS THIS
FEATURE ENTERS THE HIGH PLAINS OF WYOMING...ISOLATED TSRAS WILL
BECOME BETTER ORGANIZED AS THEY TAP INTO MID 50 DEW POINTS OVER THE
WRN PANHANDLE. THIS ACTIVITY WILL BEGIN TO IMPACT THE NORTHWESTERN
CWA BY 03Z AND CONTINUE INTO THE OVERNIGHT HOURS THANKS TO AN
ESTABLISHED LLJ FOCUSED OVER THE WESTERN FA OVERNIGHT. LARGE HAIL
AND WINDS WILL BE THE MAIN THREATS. EVEN WITH THE DECENT 0-2KM
HELICITIES ACROSS THE NWRN CWA...FEEL TORNADO THREAT WILL BE
MITIGATED SOMEWHAT BY THE LATE EVENING AND OVERNIGHT TIMING.

ANOTHER STRONG DISTURBANCE WILL LIFT EWD ALONG THE NRN PERIPHERY OF
THE UPPER LEVEL HIGH (LOCATED OVER NRN NM)...EMERGING ONTO THE HIGH
PLAINS OF WRN SD/ERN WYOMING/NEBR PANHANDLE DURING THE EVENING HOURS
WEDNESDAY. TIMING OF THIS EVENT FOR TOMORROW EVENING IS SIMILAR TO
TONIGHTS...SO ANOTHER LATE SHOW IS EXPECTED.

ON THURSDAY...THE UPPER LEVEL HIGH WILL BUILD EAST INTO THE RED
RIVER VALLEY OF TX. ANOTHER ROUND OF LATE DAY CONVECTION IS EXPECTED
TO DEVELOP THURSDAY EVENING ACROSS THE WEST. WITH THE STEERING FLOW
TRANSITIONING TO THE SOUTHWEST...AREAS ACROSS THE WEST AND NORTHWEST
WILL BE MOST FAVORED FOR THUNDERSTORMS THURSDAY NIGHT.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...MAIN FORECASTING
CHALLENGES IN THE OUTER PERIODS DEAL WITH TEMPERATURES AND LOW
PRECIPITATION CHANCES FOR THE WEEKEND. SOME MINOR DIFFERENCES IN THE
H5 FLOW NOTED BETWEEN THE EURO AND GFS SOLUTIONS FOR THIS
WEEKEND...WHICH INCREASE SIGNIFICANTLY EARLY NEXT WEEK. FOR THE
WEEKEND...THERMAL RIDGING WILL START TO BREAK DOWN OVERNIGHT
FRIDAY...AS A SIGNIFICANT DISTURBANCE LIFTS NNEWD INTO THE NRN
ROCKIES OF WRN MT. THOUGH THE BULK OF BEST FORCING APPEARS TO BE
WELL NORTHWEST OF THE AREA FRIDAY NIGHT...CANNOT RULE OUT SOME STRAY
CONVECTION ACROSS THE NORTHWEST AND WILL CONTINUE SOME 20 POPS TO
ACCOUNT FOR THIS. ON SATURDAY...THE BEFORE MENTIONED DISTURBANCE WILL
TRACK EAST INTO THE DAKOTAS...FORCING A FRONT INTO THE AREA SATURDAY
AFTERNOON. WILL NEED TO WATCH THE TIMING OF THIS IN FUTURE RUNS. IF
THIS SLOWS FURTHER...AND BASED ON RELATIVELY LOW DEW POINTS IN THE
WEST...COULD SEE A REAL TORCH OUT FOR SATURDAY.

SUNDAY AND BEYOND...TEMPERATURES WILL COOL DECENTLY BEHIND THE FRONT
FOR SUNDAY AND MONDAY...BEFORE READINGS REBOUND ON TUESDAY.
GENERALLY FOLLOWED THE LOWER AMPLITUDE 12Z GFS SOLN FROM THIS
MORNING FOR DAY 7 VS THE HIGHER AMPLITUDE EURO SOLN. THIS SOLN IS
MORE IN LINE WITH THE ENSEMBLE FORECASTS AND EURO ENSEMBLE FCST FROM
LAST NIGHT...WHICH IS FOR A DECREASED AMPLITUDE SOLN AS WELL. WITH A
LOWER AMPLITUDE SOLN AND A WEAKER HUDSON LOW...WARMER AIR SHOULD
BUILD BACK INTO THE CENTRAL PLAINS FOR DAY 7 WITH READINGS BACK IN
THE MID 90S FROM AROUND 90 ON SUNDAY AND MONDAY.

&&

.AVIATION...

VFR SKIES THIS EVENING AND MOST OF THE OVERNIGHT CAN BE EXPECTED.
ANOTHER SHORT WAVE WILL MOVE ACROSS THE AREA TONIGHT PRODUCING A
THUNDERSTORM COMPLEX...CAPABLE OF STRONG WINDS AND LARGE HAIL. AS
THE THUNDERSTORMS MOVE SOUTHEAST ACROSS THE STATE...BRIEF PERIODS OF
REDUCED VSBY TO IFR ARE LIKELY AND POSSIBLY TO MVFR CIGS. TIMING THE
WAVE WILL BE DIFFICULT AND WHILE I HAVE TIMED INTO KVTN FOR 2
HOURS...IT MAY BE LONG. EXPECT AND UPDATE FOR KLBF ONCE THUNDERSTORM
LOCATIONS/TIMING CONFIDENCE INCREASES. IN THE WAKE OF THE
COMPLEX...SOME MVFR STRATUS OR FOG WILL BE POSSIBLE. LOW CONFIDENCE
OF IMPACT TO TERMINAL SITES WILL KEEP IT OUT OF THE FORECAST FOR
NOW. TOMORROW SKIES BECOME CLEAR JUST IN TIME FOR ANOTHER ROUND WITH
THE NEXT SHORT WAVE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...MASEK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Aug 4, 3:02 PM MDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT TUE AUG 4 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-052115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
402 PM CDT TUE AUG 4 2009 /302 PM MDT TUE AUG 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT OVER
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. A STALLED OUT
FRONTAL BOUNDARY OVER THE NEBRASKA PANHANDLE WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS EVENING AS DAYTIME HEATING
DESTABILIZES THE ATMOSPHERE AND AN UPPER LEVEL DISTURBANCE MOVES
INTO THE REGION. THUNDERSTORMS WILL THEN MOVE TO THE SOUTHEAST OVER
WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THE MAIN THREAT WITH
THUNDERSTORMS THAT DEVELOP WILL BE VERY LARGE HAIL AND DAMAGING
WINDS...HOWEVER...EARLY TONIGHT ISOLATED TORNADOES WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN
OVER WESTERN AND NORTH CENTRAL NEBRASKA ON WEDNESDAY AND THURSDAY
AFTERNOON AND EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES
MOVE THROUGH NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND
NORTH OF INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN
THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND
DAMAGING WINDS.

NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA THROUGH THE WEEK. ISOLATED TO
SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:47 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan58 min
Aug 4, 10:40 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan65 min
Aug 5, 5:21 AM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas24 min
Aug 5, 5:42 AM MDTSevere Thunderstorm WarningLBFThomas33 min
Aug 5, 6:17 AM MDTSevere Thunderstorm WarningLBFFrontier28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.